Kansas, 2012

Damaging Wind in Kansas, July 14, 2012

July 14, 2012 · NWS ICT · 1 event in 1 county or zone

A rogue thunderstorm moved in to far northwestern Butler and collapsed very quickly causing some a decent wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A rogue thunderstorm moved in to far northwestern Butler and collapsed very quickly causing some a decent wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 14, 5:27 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 14, 5:27 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT SAT JUL 14 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

ANTICIPATE ISOLD DIURNALLY-DRIVEN TSRA OCCURRING OVER CNTRL & SC KS TO
DISSIPATE BY 02Z. ALL 5 TERMINALS TO MAINTAIN VFR STATUS THROUGH LATE
SUN NGT WITH SE WINDS <10KTS GRADUALLY SHIFTING TO THE S 10-15KTS LATE
SUN MORNING.

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT SAT JUL 14 2012/

DISCUSSION...

FORECAST CHALLENGE: TEMPERATURES AND POPS ARE THE BIGGEST ISSUES FOR
THIS FORECAST. THE QUESTIONABLE TEMPS ARE MAINLY IN THE END OF THE
FORECAST PERIOD...WHILE POP UNCERTAINTY IS FROM SUNDAY INTO MONDAY.
MODEL VARIABILITY IS AIDING THE CONFUSION FOR THESE FORECAST
ELEMENTS.

SYNOPSIS: A LOW ASSOCIATED WITH THE UPPER LEVEL TROUGH THAT DRAPED
THROUGH YESTERDAY IS ANTICIPATED TO STAY OVER EASTERN TEXAS...AND
THE RIDGE APPEARS TO STAY OVER THE CENTRAL PLAINS.

TONIGHT TO MONDAY: THERE IS A SURFACE LOW ALONG THE ROCKIES THAT
WILL MINIMALLY IMPACT CENTRAL AND EASTERN KANSAS AS PART OF IT
SPLITS FOR A NORTHEASTWARD TRACK. A REMAINING PIECE OF THE LOW WILL
STAY IN THE HIGH PLAINS AND IS ANTICIPATED TO INCREASE AFTERNOON
WIND SPEEDS IN CENTRAL KANSAS ON SUNDAY AFTERNOON FOR A BIT OF
RELIEF FROM THE HEAT. TEMPERATURES ACROSS THE FORECAST AREA ARE
GOING TO STAY AROUND 100. THE TRACK OF THE UPPER LEVEL LOW IN
EASTERN TEXAS IS UNKNOWN BASED ON THE DISCREPANCIES BETWEEN THE
MODELS...SO ITS LEVEL OF INFLUENCE IS A TOSS UP AT THIS TIME. THERE
IS INDICATION THAT IT WILL STAY OVER TEXAS AND FINALLY VENTURE
NORTHWARD FOR MONDAY. MODEL SOUNDINGS FOR MONDAY SHOW A BIT OF
INVERSION AND SOME LIMITED INSTABILITY FOR CENTRAL AND SOUTH
CENTRAL...HOWEVER THERE IS A LACK OF CONSISTENCY FOR THIS AREA.
SOUTHEAST KANSAS DOES NOT APPEAR TO HAVE THE SAME INVERSION...BUT
THE AMOUNT OF INSTABILITY IS UNCERTAIN. DID KEEP IN THE SLIGHT
CHANCES FOR SOUTHEAST KANSAS FOR MONDAY AFTERNOON AND EARLY
EVENING...BUT DO NOT KNOW IF THERE COULD BE CHANCES PRIOR. INCREASED
POPS FOR SUNDAY EVENING INTO MONDAY DURING THE DAY...BUT LEFT THEM
BELOW VISIBLE CHANCES GIVEN UNCERTAINTY.

TUESDAY TO SATURDAY: PERSISTENCE IS THE NAME OF THE GAME FOR THIS
PART OF THE FORECAST. OPTED TO KEEP WITH THE TREND FOR HIGHER MAX
TEMPERATURES ON FRIDAY AND SATURDAY FOR THE AREA AS THE RIDGE OF
HIGH PRESSURE SEEMS TO BE FIRMLY PLANTED. TEMPS AT 850MB INCREASE
DURING THIS TIME PERIOD FROM 22 TO 28 DEGREES CELSIUS DEPENDING ON
THE MODEL WITH A DECENT EASTWARD PROGRESSION OF THE 24 DEGREE
CELSIUS ISOTHERM AT THE END OF THE WEEK. THIS MEANS SURFACE
TEMPERATURES WILL BE ROUGHLY 10 DEGREES ABOVE NORMAL FOR THIS TIME
OF YEAR.

VP

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  99  73  98 /  10  10  10  10
HUTCHINSON      72  98  72  98 /  10  10  10  10
NEWTON          71  97  72  97 /  10  10  10  10
ELDORADO        71  97  71  96 /  10  10  10  10
WINFIELD-KWLD   72  98  73  97 /  10  10  10  10
RUSSELL         71 102  72 100 /  10  10  10  10
GREAT BEND      71 100  71  99 /  10  10  10  10
SALINA          73 100  73  99 /  10  10  10  10
MCPHERSON       71  99  72  98 /  10  10  10  10
COFFEYVILLE     71  97  72  96 /  10  10  10  20
CHANUTE         71  97  72  96 /  10  10  10  20
IOLA            71  97  72  96 /  10  10  10  20
PARSONS-KPPF    71  97  72  96 /  10  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 14, 3:27 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT SAT JUL 14 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
427 PM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES WILL BE AROUND 100 DEGREES ACROSS CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON HEAT INDICES WILL RISE ABOVE 100 DEGREES FOR MUCH OF THE
REGION ON SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EAST OF THE KANSAS
TURNPIKE MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JAKUB/PEARCE

In the hours before

Special weather statement, Jul 14, 3:44 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT SAT JUL 14 2012

KSZ067-142215-
RENO-
444 PM CDT SAT JUL 14 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN RENO COUNTY...

AT 441 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ABBYVILLE...OR 20 MILES WEST OF
HUTCHINSON...AND MOVING SOUTH AT 10 MPH.

DOWNBURST WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3793 9809 3780 9822 3788 9842 3801 9843
      3811 9831 3806 9811
TIME...MOT...LOC 2143Z 027DEG 8KT 3797 9826

DARMOFAL
Special weather statement, Jul 14, 6:00 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT SAT JUL 14 2012

KSZ052-068-069-083-150030-
BUTLER-HARVEY-MARION-SEDGWICK-
700 PM CDT SAT JUL 14 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN BUTLER...EASTERN HARVEY...SOUTHEAST
MARION AND NORTHEAST SEDGWICK COUNTIES...

AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CASSODAY...OR 18 MILES
NORTHWEST OF EUREKA...AND MOVING SOUTH AT 15 MPH. OTHER STRONG
STORMS WERE LOCATED JUST EAST OF PEABODY AND ELBING...MOVING SOUTH
AT 15 MPH.

DOWNBURST WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS...WHICH
WILL AFFECT AREAS JUST NORTHEAST OF WICHITA THROUGH 730 PM.

&&

LAT...LON 3780 9727 3818 9726 3821 9685 3809 9685
      3808 9652 3780 9652
TIME...MOT...LOC 2358Z 014DEG 11KT 3797 9656

DARMOFAL

The radar

The Wichita radar (KICT), 52 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
July 14, 6:10 PM CST to 6:11 PM CST
Where
Butler County, Elbing
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.050, -97.130

Some small tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403487.